Two More Cases of Bleeding in Users of Synthetic Cannabinoids in Maryland
Posted: Apr 16, 2018 3:12 PM
(Baltimore, Md) - The Maryland Poison Center at the University of Maryland School of Pharmacy has been notified of two additional cases in Central Maryland of excessive bleeding after use of synthetic cannabinoids. The condition is known as synthetic cannabinoid-associated coagulopathy.
The symptoms the two people had early in the morning of April 14, 2018, are similar to the ones the first patient reported in Maryland earlier this month. All three cases required hospitalization. The person in the first case has since been released from the hospital.
The Maryland Poison Center and the Maryland Department of Health encourage health care professionals to be mindful of patients presenting with the following symptoms:
• Bleeding of the gums
• Bleeding out of proportion to the level of injury
• Vomiting blood
• Blood in the urine or stool
• Excessively heavy menstrual bleeding
• Excessive back pain
Health professionals who see patients with the above symptoms, who also report using synthetic cannabinoids, are asked to please contact the Maryland Poison Center at 800-222-1222 for consultation on appropriate treatment.
"We're warning people to not use synthetic cannabinoids," says Bruce Anderson, PharmD, DABAT, executive director of the Maryland Poison Center. These products are also known as K2, synthetic marijuana, fake week/legal weed, spice, and/or genie.
Nationally, the Centers for Disease Control warned the public about recently increased risks from use of these products on April 5 in the following "Outbreak Alert: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use."
Members of the media who wish to interview Dr. Anderson are asked to contact Patricia Fanning, senior media relations specialist, 410-706-7946 (office) or 443-615-5811 (mobile) or email: firstname.lastname@example.org at the University of Maryland, Baltimore.